ADVERTISEMENT

Q. I have problems with my gait and my left hand is raising automatically. Why?

Answered by
Dr. Aida Abaz Quka
and medically reviewed by Dr.Nithila A
This is a premium question & answer published on Jul 12, 2019

Hello doctor,

I have noticed recently that my left arm seems to be raised automatically. This is also about my waist height. I saw a neurologist three years ago, and everything was fine. I also had a brain MRI in 2018 because I was having problems with gait, sometimes need to put my hand on the wall when brushing hair or teeth. My orthopedic doctor found that have a bit of cervical stenosis in my neck C3 and C4.

I also hold my cell phone in this hand for many hours while typing. Sometimes when I try to keep three things in my left side, it is a kind of clamps up, and I forget what I am holding (about five yearslike this). Intake blood pressure medicines, and I take a large amount of sleeping pill called Zolpidem 20 mg per day. I am finding it a bit difficult to work sometimes and also suffer from a sore neck sometimes.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

The clumsy hand and gait difficulties could be related to the cervical spine stenosis. Anyway, I would recommend performing a brain MRI and a physical, neurological exam by your neurologist, before coming to this conclusion. I would also recommend stop taking Zolpidem gradually. This drug should not be used for a long time because it can cause addiction and tolerance. Instead, I would recommend switching to Mirtazapine, which can help regulate your sleep without the adverse effects of Zolpidem. I hope you will find this answer helpful. I remain at your disposal for any further questions whenever you need.

Thank you doctor,

My primary question is could this be caused by taking too much-sleeping medicine as a withdrawal side effect. For example, should I try to see if I have the problem at 10 PM tonight when I take my medication? Also, could this be caused by excessive use of my mobile phone when laying in bed or on the couch? It has been just over six months since my last MRI, should I still have another one?

I tried Miratazpine, I slept wonderfully, but it gave me heart palpitations. Is there any other drugs you might recommend. Can you recommend a program that could help me stop Zolpidem? About tapering down on Ambien it was recommended to taper over six months, but that was too slow. I need to stop taking as it has been more than five decades I have been taking it.

#

Hello,

Welcome back to icliniq.com.

Zolpidem could be implicated in the gait disturbances. I would recommend trying Trazodone instead, as you do not tolerate Mirtazapine. After a week on Trazodone, I would recommend reducing the dose of, Zolpidem to 15 mg at bedtime for a week and then gradually reduce the dose by 5 mg each week until stopping. There is no need to repeat the MRI in such a short period.

But I would recommend consulting with a neurologist for a physical, neurological evaluation (attenuated reflexes and clumsy hand could be related to the spinal canal stenosis). I do not think that the mobile phone is related to this clinical situation.

Thank you doctor,

You are an excellent doctor I have not heard of Trazodone but will ask my doctor here if he can prescribe it. Can too much Zolpidem make a substantial confusion sometimes also? I will reduce your he Zolpidem with your suggestions. Is there another term for the clumsy hand that a neurologist would understand?

#

Hello,

Welcome back to icliniq.com.

No, a clumsy hand is a neurological symptom. So you are ok with the description. Yes, Zolpidem can cause confusion, dizziness, lack of concentration, and gait instability. Mirtazapine and Trazodone are antidepressants approved for the treatment of insomnia. The most important thing is to start in low doses and increase gradually, so you do not experience adverse effects and tolerate the drug better.

Thank you doctor,

I took SSRI’s before, and they can make me a little bit hyper. Also, for neurological pain that sometimes comes should I mention this to the doctor they prescribed Lyrica but makes me too dizzy. I would like to read that yet sounds good right now I am dealing with a sleepless night of only four hours I am confident that I can get back to bed this morning and I do not have much of a plan today I was left today open so it is good I could sleep for maybe a couple more hours and then enjoy the rest of my day.

I think I need my psychiatrist here to deal with my sleeping problem or help me to make a plan I believe the current sleeping pills I am taking are no longer working, and I am taking them for too long, so I am going to ask for something new and eventually trying to find natural ways to get to sleep. I am thinking seriously about starting another psychological medicine, but my psychiatrist here wants me to take time. You should seek the help of a psychiatrist if the neurologist does not seem to find a new problem.

#

Hello,

Welcome back to icliniq.com.

Yes, a psychiatrist can help improve your situation if the neurologist does not. It is essential to regulate your sleeping hygiene.

Thank you doctor,

Thanks for your help.

#

Hello,

Welcome back to icliniq.com.

You are welcome.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Are my symptoms normally seen in peroneal neuropathy?

.. and impaired sensation on the outer side of the leg below the knee is possible by common peroneal neuropathy. But same can also happen by the involvement of partial sciatic nerve involvement or lumbar plexus involvement or the involvement of ...   Read full

Could lifestyle changes improve brain health?

.. your query and understand your concerns. My answer to your question is both yes and no. Yes because the neuroplasticity is a continuous process and changes almost everything in the desired direction over the course of time. The positive lifestyl...   Read full

Can balancing issue occur due to vestibular lesion or cervical myelopathy?

From the findings of your MRI, this is likely due to disc degeneration and herniation or bulging into the spinal canal ... Disc degeneration is the most common cause for cervical myelopathy ... I...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.